\begin{thebibliography}{BCHM06} \bibitem[BB63]{Bia63} Andrzej Bia{\l}ynicki-Birula. \newblock On homogeneous affine spaces of linear algebraic groups. \newblock {\em Amer. J. Math.}, 85:577--582, 1963. \bibitem[BB73]{Bia} Andrzej Bia{\l}ynicki-Birula. \newblock Some theorems on actions of algebraic groups. \newblock {\em Ann. of Math. (2)}, 98:480--497, 1973. \bibitem[BCHM06]{BCHM} Caucher Birkar, Paolo Cascini, Christopher~D. Hacon, and James McKernan. \newblock Existence of minimal models for varieties of log general type, 2006. \newblock arXiv.org:math/0610203. \bibitem[CH88]{CH} Maurizio Cornalba and Joe Harris. \newblock Divisor classes associated to families of stable varieties, with applications to the moduli space of curves. \newblock {\em Ann. Sci. \'Ecole Norm. Sup. (4)}, 21(3):455--475, 1988. \bibitem[DH98]{DolHu} Igor~V. Dolgachev and Yi~Hu. \newblock Variation of geometric invariant theory quotients. \newblock {\em Inst. Hautes \'Etudes Sci. Publ. Math.}, (87):5--56, 1998. \newblock With an appendix by Nicolas Ressayre. \bibitem[DM69]{DM} Pierre Deligne and David Mumford. \newblock The irreducibility of the space of curves of given genus. \newblock {\em Inst. Hautes \'Etudes Sci. Publ. Math.}, (36):75--109, 1969. \bibitem[EH86]{EH} David Eisenbud and Joe Harris. \newblock Limit linear series: basic theory. \newblock {\em Invent. Math.}, 85(2):337--371, 1986. \bibitem[Eis05]{EisGoS} David Eisenbud. \newblock {\em The geometry of syzygies}, volume 229 of {\em Graduate Texts in Mathematics}. \newblock Springer-Verlag, New York, 2005. \newblock A second course in commutative algebra and algebraic geometry. \bibitem[Fab96]{F4} Carel Faber. \newblock Intersection-theoretical computations on {$\overline {\scr M}\sb g$}. \newblock In {\em Parameter spaces (Warsaw, 1994)}, volume~36 of {\em Banach Center Publ.}, pages 71--81. Polish Acad. Sci., Warsaw, 1996. \bibitem[Far06]{Far} Gavril Farkas. \newblock The global geometry of the moduli space of curves, 2006. \newblock arXiv:math/0612251v1. \bibitem[Fog69]{Fog} John Fogarty. \newblock Truncated {H}ilbert functors. \newblock {\em J. Reine Angew. Math.}, 234:65--88, 1969. \bibitem[Gie82]{Gies} David Gieseker. \newblock {\em Lectures on moduli of curves}, volume~69 of {\em Tata Institute of Fundamental Research Lectures on Mathematics and Physics}. \newblock Published for the Tata Institute of Fundamental Research, Bombay, 1982. \bibitem[GKM02]{GKM} Angela Gibney, Sean Keel, and Ian Morrison. \newblock Towards the ample cone of {$\overline M\sb {g,n}$}. \newblock {\em J. Amer. Math. Soc.}, 15(2):273--294 (electronic), 2002. \bibitem[Has05]{Has} Brendan Hassett. \newblock Classical and minimal models of the moduli space of curves of genus two. \newblock In {\em Geometric methods in algebra and number theory}, volume 235 of {\em Progress in mathematics}, pages 160--192. Birkh\"auser, Boston, 2005. \bibitem[HHL07]{HHL} Brendan Hassett, Donghoon Hyeon, and Yongnam Lee. \newblock Stability computation via {G}r\"obner basis, 2007. \newblock Preprint. \bibitem[HHar]{HH1} Brendan Hassett and Donghoon Hyeon. \newblock Log canonical models for the moduli space of curves: First divisorial contraction. \newblock {\em Trans. Amer. Math. Soc.}, to appear. \newblock arXiv:math.AG/0607477. \bibitem[HL07a]{HL2} Donghoon Hyeon and Yongnam Lee. \newblock Log minimal model program for the moduli space of stable curves of genus three, 2007. \newblock arXiv.org:math/0703093. \bibitem[HL07b]{HL1} Donghoon Hyeon and Yongnam Lee. \newblock Stability of tri-canonical curves of genus two. \newblock {\em Math. Ann.}, 337(2):479--488, 2007. \bibitem[HM82]{HM} Joe Harris and David Mumford. \newblock On the {K}odaira dimension of the moduli space of curves. \newblock {\em Invent. Math.}, 67(1):23--88, 1982. \newblock With an appendix by William Fulton. \bibitem[Kem78]{Kempf} George~R. Kempf. \newblock Instability in invariant theory. \newblock {\em Ann. of Math. (2)}, 108(2):299--316, 1978. \bibitem[KM76]{Kn} Finn~Faye Knudsen and David Mumford. \newblock The projectivity of the moduli space of stable curves. {I}. {P}reliminaries on ``det'' and ``{D}iv''. \newblock {\em Math. Scand.}, 39(1):19--55, 1976. \bibitem[KM98]{KM} J{\'a}nos Koll{\'a}r and Shigefumi Mori. \newblock {\em Birational geometry of algebraic varieties}, volume 134 of {\em Cambridge Tracts in Mathematics}. \newblock Cambridge University Press, Cambridge, 1998. \newblock With the collaboration of C. H. Clemens and A. Corti, Translated from the 1998 Japanese original. \bibitem[Kol96]{Kol} J{\'a}nos Koll{\'a}r. \newblock {\em Rational curves on algebraic varieties}, volume~32 of {\em Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]}. \newblock Springer-Verlag, Berlin, 1996. \bibitem[Mat60]{Mat} Yoz{\^o} Matsushima. \newblock Espaces homog\`enes de {S}tein des groupes de {L}ie complexes. \newblock {\em Nagoya Math. J}, 16:205--218, 1960. \bibitem[MFK94]{GIT} David Mumford, John Fogarty, and Frances Kirwan. \newblock {\em Geometric invariant theory}, volume~34 of {\em Ergebnisse der Mathematik und ihrer Grenzgebiete (2) [Results in Mathematics and Related Areas (2)]}. \newblock Springer-Verlag, Berlin, third edition, 1994. \bibitem[Mor98]{Mor} Atsushi Moriwaki. \newblock Relative {B}ogomolov's inequality and the cone of positive divisors on the moduli space of stable curves. \newblock {\em J. Amer. Math. Soc.}, 11(3):569--600, 1998. \bibitem[Mum66]{MumCAS} David Mumford. \newblock {\em Lectures on curves on an algebraic surface}. \newblock With a section by G. M. Bergman. Annals of Mathematics Studies, No. 59. Princeton University Press, Princeton, N.J., 1966. \bibitem[Mum77]{M} David Mumford. \newblock Stability of projective varieties. \newblock {\em Enseignement Math. (2)}, 23(1-2):39--110, 1977. \bibitem[Rei89]{Rei} Zinovy Reichstein. \newblock Stability and equivariant maps. \newblock {\em Invent. Math.}, 96(2):349--383, 1989. \bibitem[SB06]{SB} Nicholas~I. Shepherd-Barron. \newblock Perfect forms and the moduli space of abelian varieties. \newblock {\em Invent. Math.}, 163(1):25--45, 2006. \bibitem[Sch91]{Sch} David Schubert. \newblock A new compactification of the moduli space of curves. \newblock {\em Compositio Math.}, 78(3):297--313, 1991. \bibitem[Ses72]{Ses1} C.~S. Seshadri. \newblock Quotient spaces modulo reductive algebraic groups. \newblock {\em Ann. of Math. (2)}, 95:511--556; errata, ibid. (2) 96 (1972), 599, 1972. \bibitem[Ses77]{Ses} C.~S. Seshadri. \newblock Geometric reductivity over arbitrary base. \newblock {\em Advances in Math.}, 26(3):225--274, 1977. \bibitem[Tha96]{thaddeus} Michael Thaddeus. \newblock Geometric invariant theory and flips. \newblock {\em J. Amer. Math. Soc.}, 9(3):691--723, 1996. \bibitem[Vie89]{V} Eckart Viehweg. \newblock Weak positivity and the stability of certain {H}ilbert points. \newblock {\em Invent. Math.}, 96(3):639--667, 1989. \bibitem[Vie95]{Vbook} Eckart Viehweg. \newblock {\em Quasi-projective moduli for polarized manifolds}, volume~30 of {\em Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)]}. \newblock Springer-Verlag, Berlin, 1995. \end{thebibliography}